Article Text

PDF
Unusual manifestation of bromide toxicity (bromism) in an idiopathic epileptic dog already treated with phenobarbital
  1. Fabio Stabile1,
  2. Alberta de Stefani2 and
  3. Luisa De Risio1
  1. 1Neurology/Neurosurgery, Animal Health Trust, Kentford, Newmarket, UK
  2. 2Neurology/Neurosurgery, Dick White Referrals, Six Mile Bottom, UK
  1. Correspondence to Dr Fabio Stabile, fabio.stabile{at}aht.org.uk

Abstract

A three-year seven-month-old female spayed Cavalier King Charles spaniel was diagnosed with idiopathic epilepsy. Because of poor seizure control, the dog was started on oral treatment with potassium bromide as adjunctive treatment to phenobarbital. The dog presented eight days following bromide loading, having developed sedation, general proprioceptive ataxia and generalised appendicular repetitive myoclonus. The serum bromide concentration was 15.9 mg/ml (target range 1 mg/ml to 2.5 mg/ml), which was suggestive of a bromide overdose. The dog improved after reduction of bromide dosing and no similar episodes were reported by the owners at a follow up of 26 months. To the authors’ knowledge this is the first report describing generalised repetitive myoclonus related to bromide toxicity.

Statistics from Altmetric.com

  • Received January 6, 2014.
  • Revision received February 27, 2014.
  • Accepted March 10, 2014.
View Full Text

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.